MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE NEXT GENERATION NVM5 SYSTEM; NEUROSURGICAL NERVE LOCATOR

NUVASIVE, INC. NUVASIVE NEXT GENERATION NVM5 SYSTEM; NEUROSURGICAL NERVE LOCATOR
Model Number 2021000
Medical Device Problem Codes Communication or Transmission Problem (2896); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Nerve Damage (1979)
Date of Event 07/26/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No device was returned to nuvasive for evaluation.Additionally, a detailed description of the system issue was not provided.The complaint was unable to be confirmed with the information provided.Based on the information obtained, the root cause of the reported issue was unable to be determined.Labeling review: "warnings, cautions and precautions.¿if system data acquisition seems inaccurate or if the software application does not initiate or malfunctions during use, and recommended steps to restore the system are not successful, abort use of the system." ".While the nvm5 system is designed to assist in the electromyographic location of spinal nerves in proximity to the surgical site, it is not intended to take the place of thorough knowledge of spinal anatomy and appropriate surgical technique, nor should the information provided by the system be construed as definitive indicators of nerve location.Such factors as the distance from the nerve, the position and placement of electrodes, individual muscle and/or nerve responses, the proximity and strength of sources of electrical interference, and other patient and environmental factors, may influence the operation.If, in the judgment of the clinician, this resistance is sufficient to preclude proper placement of instruments, the procedure should be suspended." "pre-operative warnings.¿the methods of use of instruments are to be determined by the user¿s experience and training in surgical procedures." h3 other text : not returned to manufacturer.
 
Event or Problem Description
It was reported that a patient underwent a spinal surgery on l2 to l5 for which the use of neuromonitoring was planned; however, the system was not working and the surgeon opted to continue the case without neuromonitoring.The patient sustained a nerve injury during the procedure.
 
Event or Problem Description
Updated information in h10.
 
Additional Manufacturer Narrative
The device was returned for evaluation.Device testing found the the patient module (pm) would not connect to the control unit (cu) but would connect to a known good pm unit.The device was sent to repair where the pm di circuit board was replaced due to the connection issue.Review of the reported information received identified that even through neuromonitoring was not available, the surgeon opted to continue with the case.No other information was provided regarding the patient injury.Based on the information obtained the cause of the reported system operational issue can be attributed to a failure in the pm di circuit board, which caused connection issues with the cu, impeding device operation.However, the cause of the patient impact can be attributed to the surgeon proceeding with the case without the use of the nvm5 system for neuromonitoring.Labeling review: "warnings, cautions and precautions.¿if system data acquisition seems inaccurate or if the software application does not initiate or malfunctions during use, and recommended steps to restore the system are not successful, abort use of the system." ".While the nvm5 system is designed to assist in the electromyographic location of spinal nerves in proximity to the surgical site, it is not intended to take the place of thorough knowledge of spinal anatomy and appropriate surgical technique, nor should the information provided by the system be construed as definitive indicators of nerve location.Such factors as the distance from the nerve, the position and placement of electrodes, individual muscle and/or nerve responses, the proximity and strength of sources of electrical interference, and other patient and environmental factors, may influence the operation.If, in the judgment of the clinician, this resistance is sufficient to preclude proper placement of instruments, the procedure should be suspended." "pre-operative warnings.¿the methods of use of instruments are to be determined by the user¿s experience and training in surgical procedures.".

Brand Name
NUVASIVE NEXT GENERATION NVM5 SYSTEM
Common Device Name
NEUROSURGICAL NERVE LOCATOR
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key17603037
Report Number2031966-2023-00176
Device Sequence Number6125602
Product Code PDQ
UDI-Device Identifier00887517168603
UDI-Public887517168603
Combination Product (Y/N)N
Initial Reporter CountryJO
PMA/510(K) Number
K162313
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number2021000
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/26/2023
Supplement Date Received by Manufacturer10/13/2023
Initial Report FDA Received Date08/23/2023
Supplement Report FDA Received Date10/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/11/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age57 YR
Patient SexFemale
Patient Weight75 KG
Patient EthnicityNon Hispanic
Patient RaceAsian, White